Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


unboosted
Mar 21, 2007

i am taking Atripla but hate the CNS effects. why can't i switch to Reyataz and Truvada and just take more of the Reyataz instead of adding Norvir? i really don't want to take Norvir, no AZT and NO D drugs. i don't want pi's. i know they say that fat loss is not common in Atripla but i know in the 9 months i've been on it i have lost fat in my arms, chest and shoulders so switching to a pi won't help. i am >50/794 cd4 so Viramune might not be a good choice either. Can i just take an extra 150mg of Reyataz? heck i dont even want the Reyataz. can i just take Truvada?

Response from Dr. Young

Thanks for your post.

It's unfortunate that you've got side effects from your current tenfovir, FTC and efavirenz regimen (Atripla). You are correct in pointing out that while uncommon fat loss (lipoatrophy) can occur among persons taking this regimen and that with your high CD4 count, nevirapine would not be a good alternative.

However, I'd correct you in some of the oversimplifications in protease inhibitors and lipo risk.

Indeed, just to show you how community perceptions may turn out to be wrong (in this case about the risk of lipoatrophy and protease inhbitors), an analysis by the US AIDS Clinical Trials Group (ACTG) showed that contrary to expectation, patients who took efavirenz appeared to have greater (not lesser) risk of developing fat loss compared to patients who took the boosted protease inhibitor lopinavir (aka, Kaletra).

As for the ritonavir issue, this boils down to once of drug levels, side effects and available clinical studies. Simply stated, the best conclusion that we can draw from these studies is to use atazanavir (Reyataz) with ritonavir when tenofovir-containing regimens are used. The extra dose of 'taz is generally associated with increased risk of developing side effects, so this was discarded as a strategy long ago. I'd definitely not recommend just taking tenofovir/FTC (Truvada), unless you're one that plays Russian roulette.

An alternative to using ritonavir/atazanavir with Truvada worth considering could be using abacavir-based combo with 'taz. We use the combo pill abacavir/3TC --Epzicom, Kivex) when we desire to use unboosted atazanavir. Since there isn't the drug interaction between abacavir and atazanvir (that tenfovir has), ritonavir isn't needed. This combo result in a 3 pill, once-daily regimen that is usually very well tolerated. While not (yet) FDA certified, recent studies have suggested that genetic prescreening (called HLAB*5701) can really reduce the risk of developing the characteristic side effect of abacavir; this strategy has actually changed out treatment decision making.

Hope this helps. BY



Previous
span from infection to starting meds
Next
Viral Load is undetectable, but my CD4 counts are dropping

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement